How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Brims Your Own Question
Dr. Brims
Dr. Brims, U.S. Licensed Physician
Category: Health
Satisfied Customers: 9608
Experience:  U.S. Licensed Physician, general surgery and internal medicine experience
14307416
Type Your Health Question Here...
Dr. Brims is online now
A new question is answered every 9 seconds

Hello. I am a 49 y-o Caucasian female experiencing significant

This answer was rated:

Hello. I am a 49 y-o Caucasian female experiencing significant side effects from BOTOX namely red, burning red patches, severe rectal itching (preventing me from participating in many social activities) body wide rashes with extreme body wide itching since Dec. 2012, and concerning muscle issues. In addition, I have had visible muscle atrophy in both rhomboid muscles w. approx. 60% weakness (right rhomboid) and 70% weakness (left rhomboid) since my Feb treatment. Per my physical therapist, the rhomboid muscles r barely firing causing severe restriction in arm movement & severe arm weakness when I do attempt certain arm movements (like fastening my bra, wiping my backside!!, scratching my back, lifting over 5ish pounds, folding laundry, & am having limitations in sexual activity with my spouse, etc.). Other muscles are having to compensate for the rhomboids not firing so my arm use has been restricted per orders of my physical therapist so as not to cause MORE damage to the rhomboid muscles until this issue resolves -- IF it resolves. According to my neurologist and his nurse, that would have been completely resolved by May 20, 2013 (90 days after my Feb 20, 2013 treatment).

I have received 4 treatments of medicinal Allergan Botox (for chronic migraines and very tight back muscles) by my neurologist in the past 2 yrs.

My physical therapist has followed me very closely for 3-1/2 years for fibromyalgia & became quite alarmed by the muscle atrophy/loss of arm movement/muscles not firing after Botox treatment last May 2012. She URGED me to immediately visit my neurologist before she proceeded w any more physical therapy; however, my neurologist refused to see me with his nurse stating that all symptoms 100% resolve within 90 days of the Botox treatment, which has not happened. (Note: I have documentation of my conversation with the nurse to my physical therapist via email asking her what to do since I was not allowed to make an appt. with my neurologist to check out the atrophy and muscles not firing).

At the February 2013 Botox treatment, I talked to my neurologist about my P.T.'s concerns (and MINE!) regarding my muscle atrophy and he seemed unconcerned...said he had never heard of anything like this...but, he felt my right rhomboid & stated that there WAS INDEED rhomboid atrophy but continued to inject my back muscles there and then with MORE Botox!! ...& he urged me "to not give up on the Botox and to continue with it until every 90 days until he found the best way to use Botox effectively for my chronic migraines and severe back tightness."

My physical therapist and pain physician at my pain clinic have kept meticulous records of my muscle issues, and I will be getting muscle testing for objective documentation of decreased muscle firing next week and have been told (for months now) to not lift anything (even grocery sacks) until the muscles started firing again at a satisfactory level to prevent damage to the paralyzed muscles (& compensating muscles), which has greatly restricted my daily activities.

Interestingly, my neurologist has "disappeared" from the Columbia, SC area & is no longer in practice in the area. Even doctors/therapists have told me they are perplexed as to what happened to him. AND, I have received all my medical records from his office and there is no mention in my records whatsoever of my calls or complaints (or HIS observation) of my muscle atrophy/rhomboid issues!!

Now, I am waiting to see if I will regain normal use of my arms. This wk, I was offered a job with CVS as a greeting card merchandizer, but will have to turn it down as there is some lifting involved which I am not able/not allowed to do.

My rash situation progressed in a severe manner from December until July 2013 despite seeing two dermatologists during that time. One did a skin biopsy of one of the red, burning patches on my left hip, which was read as "drug eruption." He referred me back to my primary physician to "rule out allergens," but my primary doc. referred to the Med. Univ. of So. Carolina Specialty Clinic (Dr. David Amrol - allergy/immunology) for consult. The extensive blood work he did to check for allergies to many foods, dog, molds, and other inhalants (like dust & pollens) were ALL negative. He has me on 3 different antihistamines around the clock to control my body wide itching, severe rectal itching, & rashes. I believe these bizarre rashes could be a result of BOTOX as I have researched & found Botox community support groups where several members have experienced similar bizarre rashes including the burning red patches on the skin.

Can you plz advise me?

Sincerely,
Mrs. XXXXX XXXXX
XXX-XXX-XXXX

Dr Brims :

Hello, welcome to the site! My name isXXXXX and I will try to assist you with your medical question, and any medical information you seek

Dr Brims :

I'm sorry to hear about this problem

Dr Brims :

It sounds like you want to know if your symptoms are likely from the botox injection, is that correct?

Customer:

yes.

Dr Brims :

Are you there

Dr Brims :

The answer to your question is yes, they may be from the botox injection, to determine if this is indeed from botox, then I would recommend allergy testing WITH a small dose of the botox injection, this can be done by an allergist

Dr Brims :

Are you still there?

Dr Brims :

I have to exit the chat , please respond and I will check back later

Customer:

I am here. :)

Dr Brims :

Are you back?

Dr Brims :

hello?

Dr Brims :

Are you able to see my replies?

Dr Brims :

Are you back?

It seems you were not able to see my replies in the chat session
Customer: replied 3 years ago.


Hi Dr. Brims. Thank you for your reply. I checked yesterday via phone with my allergist's nurse. My allergist (the 3rd I have seen this year) is an allergy/internal medicine specialist with the Medical Univ. of S.C. Specialty Clinics (the best in Columbia) and I was told by his nurse that he could not test me with a small dose of BOTOX. However, I will be going to his office next Monday, Wednesday and Thursday for 'patch testing.' Is there anything I can tell him (or an internet link) that might educate him about how to test me for BOTOX allergy? I just don't think he is familiar with how to test for BOTOX allergy. Please advise. Also, I would rather speak by phone if possible. This 'chat' is cumbersome and slow. My ph number is XXXXX I have my phone with me at all times. Please consider calling me. Also, can you please advise me of a law firm who specializes in Botox lawsuits? Sincerely, Christine

Customer: replied 3 years ago.

Hi Dr. Brims. Thank you for your reply. I checked yesterday via phone with my allergist's nurse. My allergist (the 3rd I have seen this year) is an allergy/internal medicine specialist with the Medical Univ. of S.C. Specialty Clinics (the best in Columbia) and I was told by his nurse that he could not test me with a small dose of BOTOX. However, I will be going to his office next Monday, Wednesday and Thursday for 'patch testing.' Is there anything I can tell him (or an internet link) that might educate him about how to test me for BOTOX allergy? I just don't think he is familiar with how to test for BOTOX allergy. Please advise. Also, I would rather speak by phone if possible. This 'chat' is cumbersome and slow. My ph number is XXXXX I have my phone with me at all times. Please consider calling me. Also, can you please advise me of a law firm who specializes in Botox lawsuits? Sincerely, Christine

I think the patch testing will be sufficient for now. Unfortunately, personal information cannot be exchanged on this site, so your phone number has not appeared, this prevents me from calling you, but I will reply ASAP if you have more questions. Since I am a doctor, I am not familiar with law firms that specialize in Botox lawsuits. Please let me know if I an be of any more help
Dr. Brims and 2 other Health Specialists are ready to help you
Were you able to see my last reply?